The Depression Road Goes On Forever and The Party Never Ends *

Hepatitis C and Depression: I should be weary of this subject, but I’m only weary of depression. Thirteen months ago I completed a clinical trial for Hepatitis C. I was cured, c-u-r-e-d.

 GS-US-256-0124-A Phase 2B, Trial Evaluating Using Combinations of Oral Antivirals (GS-5885, GS-9451), PegInterferon Α and Ribavirin In Treatment Experienced Subjects  With Chronic Genotype 1 Hepatitis C Virus Infection

Last month I went in for my one-year follow-up visit where it was confirmed “No Virus After One Year!”.  Okay, maybe it’s true.  Maybe. I answered questions about my mental well-being.  I felt great and said so.  Later I remembered that I felt great because I was on two anti-depressant drugs, Lexapro (escitalopram)  and Wellbutrin (bupropion XL) with a splash of trazodone at bedtime.

BTW, I think everyone should speak about their antidepressants. I know there’s a bunch of us out there.  Just look at the sales $$$.     I worked for Lilly when they launched Prozac.  Rather than get it for free, I paid at the retail pharmacy because I didn’t want anyone to know.  That’s Bull Corn.  Bull Corn?  Where did that come from?

Where was I?  So two weeks ago, my psychiatrist,  (who treats Hep C patients) began to decrease the Lexapro with the goal of decreasing my antidepressant load.  My scaffolding crumbled under me and I spiraled into an anxiety-ridden, weeping insomniac in just a few days and nights.

I've come undone
I’ve come undone

.So,  I am miserable and looking at increasing drugs.  My first thought was that I am FUBAR (Fucked Up Beyond All Reason/Recognition/Repair  military slang) and that’s that.  My second thought was to work closely with Dr _ who assures me that this is a minor setback. Minor to someone else maybe. How quickly I become self-absorbed.

Now, after 400 words, the reason for this blog.  Today I received this article from  Medscape.

 Psychiatric Treatment Considerations With Direct Acting Antivirals in Hepatitis C   Sanjeev Sockalingam, Alice Tseng, Pierre Giguere, David Wong
BMC Gastroenterol. 2013;13(86)

(Newly published articles in my areas of interest for August 9, 2013: Medscape)

Can’t resist the title can you?  I know I can’t.

Being a Doctor of Pharmacy and a scientist, I love articles like this. It takes my entire nineteen years of schooling to follow the data dump. Gastroenterologists and Psychiatrists won’t read this article. It falls into a discrete category that gets filtered out during literature searches. DAAs means previrs ( boceprevir / telaprevir).

Abstract

Background Despite recent advances in hepatitis C (HCV) treatment, specifically the addition of direct acting antivirals (DAAs), pegylated interferon-alpha remains the backbone of HCV therapy. Therefore, the impact of DAAs on the management of co-morbid psychiatric illness and neuropsychiatric sequelae remains an ongoing concern during HCV therapy. This paper provides a review of the neuropsychiatric adverse effects of DAAs and drug-drug interactions (DDIs) between DAAs and psychiatric medications.

Methods We conducted a PubMed search using relevant search terms and hand searched reference lists of related review articles. In addition, we searched abstracts for major hepatology conferences and contacted respective pharmaceutical companies for additional studies.

Results Limited data is available on the neuropsychiatric adverse effects of DAAs; however, data from major clinical trials suggest that DAAs have minimal neuropsychiatric risk. DAAs can potentially interact with a variety of psychotropic agents via cytochrome P450 and p-glycoprotein interactions. Triazolam, oral midazolam, St. John’s Wort, carbamazepine and pimozide, are contraindicated with DAAs. DDIs between DAAs and antidepressants, anxiolytics, hypnotics, mood stabilizers, antipsychotics and treatments for opioid dependence are summarized.

Conclusions Although DAAs do not add significant neuropsychiatric risk, the potential for DDIs is high. Consideration of DDIs is paramount to improving medication adherence and mitigating adverse effects during HCV therapy.

So the abstract  (I saved you from the entire article)  kinda says: We don’t know enough to draw any conclusions so we caution you when using any drugs metabolized by the liver, including antidepressants. Terms: pharmacokinetics (where the drug goes in your body and how your body changes it to water-soluble (pee), or fat-soluble (poop) to get rid of the drug:  pharmacodynamics , what the drug does to your body to heal you and how it does it. This is for one drug. Think about a bunch of drugs where the liver and maybe kidneys do not work well.  There is a traffic jam and a couple of fights at the entry to your liver and the drugs build up in your blood.   Crash.

This is a year of my life

CPY 450 System, took me years

And so I say to you what any good or bad pharmacist would say:  “Caveat Emptor”.  Actually,  the pharmacist will put warning stickers all over the bottle and give you a packet of small print information.  Then she will make you sign that you have been counseled.

Beware the Jabberwok

Caveat Emptor

* A nod to the awesome Robert Earl Keen Jr. http://www.metrolyrics.com/the-road-goes-on-forever-lyrics-robert-earl-keen.html

http://www.hcvadvocate.org/hepatitis/factsheets_pdf/HCV_Neg.pdf  This is awesome for those like me.

http://www.medscape.com/viewarticle/807927?src=wnl_edit_tpal&uac=190805DY

Advertisements

3 thoughts on “The Depression Road Goes On Forever and The Party Never Ends *

  1. Love your follow up as “kinda like”. That I can understand just those two words. Also, “data dump” and “come undone”. Awesome descriptions and brings tears to my eyes.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s